Alert archive / Indiana / River Flood Warnings in 2022
River Flood Warning 50, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Feb 22, 2022, 12:04 PM EST for 4 counties in Indiana. It took effect at Feb 23, 2022, 3:00 PM EST. It was in force for 6 days.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2022, 12:04 PM EST (17:04 UTC)
- In effect from
- Feb 23, 2022, 3:00 PM EST
- Expired
- Mar 1, 2022, 10:48 PM EST
- In force
- 6 days
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Daviess County, IN, Dubois County, IN, Martin County, IN, Pike County, IN
The radar
The Evansville,IN radar (KVWX), 71 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point East Fork White River at Shoals (SHLI3).
- Action stage
- 10 ft
- Minor stage
- 20 ft
- Moderate stage
- 25 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03373500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Feb 22, 11:40 AM EST, 24 minutes earlier.
Area forecast discussion, Feb 22, 11:40 AM EST, 24 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1140 AM EST Tue Feb 22 2022 .Mesoscale Update... Issued at 1140 AM EST Tue Feb 22 2022 Couple interesting atmospheric features to note this morning. Satellite imagery depicts some upper level gravity wave features lifting northeast across northeast Indiana into Lower Michigan. This is causing some added precipitation efficiency underneath this cloud shield. Further south and southwest, cloud tops are steadily warming as the atmosphere begins to become more stabilized across central Indiana. Further upstream across central/western IL deep clouds have pushed east, with just a shallow stratus layer lingering. 925mb analysis indicates some development to an area of low pressure centered over southern Wisconsin, while the southerly surge of anomalously higher low-level moisture advects north across central/northern Indiana. Baroclinic zone is slowly sliding east, currently depicted over southeast Wisconsin stretching south through southeast Missouri. Further up the profile to 850mb and the baroclinic zone is displaced further west, but the overall isoheights remains a quasi-open wave feature. Lapse rates in the low/mid levels remains modest but more closely aligned to that of a typical moist adiabat, however further west and closer to the frontal boundary conditions are more steep. The axis of highest atmospheric moisture continues to be focused well south of central Indiana along western Tennessee and central/eastern Kentucky. While the expansive precipitation footprint has steadily pushed east, expect any lingering precipitation to exhibit smaller hydrometeors with decreasing forcing and processes taking place. We will update this mesoscale discussion around 2PM. && .Forecast Update... Issued at 948 AM EST Tue Feb 22 2022 Widespread rain continues this morning across the region as central Indiana resides on the northern end of the stronger convective complex currently moving across the lower Ohio and western Tennessee Valleys. Have seen a few lightning strikes across southern counties but in general it has been just showers this morning. 1430Z temperatures were in the 50s. The forecast is largely on point for the rest of the day. Low pressure is located over western Illinois with the cold front extending back into eastern Texas. The focus for convection so far this morning has been out ahead of the front from central Indiana south into western Tennessee with the cluster that is the remnants of what developed back over eastern Oklahoma and the Ozarks late last evening. To this point...the severe threat with the cluster has been well south of the forecast area...more from western Kentucky south into Tennessee. Expect widespread rain with embedded thunder to continue for the next few hours as the northern portions of the convective cluster press east. Does appear we will get into a dry slot ahead of the cold front that is already moving into the Wabash Valley. The dry slot will encompass most of the region by midday or shortly after and provide a respite that likely lasts for a few hours. Scattered redevelopment along and ahead of the front becomes the focus for the mid to late afternoon and exactly how widespread and strong the convection becomes is still a little uncertain. Mesoanalysis trends suggest that a slug of slightly more unstable air will advect north ahead of the boundary with steeper mid level lapse rates to 6-6.5C/km expanding in as well. At the same time...BL shear and 0-1km SRH values will become more marginal and shift off to the east. This will likely limit any convection along the front from becoming severe this afternoon...but still think any stronger cell could pull down gusty winds. The last item was to fine tune the temperatures with the frontal passage late day and allow for a faster drop in temps into the evening. Zone and grid updates out. && .Short Term...(Today through Wednesday) Issued at 256 AM EST Tue Feb 22 2022 ...HEAVY RAINFALL, FLOODING AND SEVERE WEATHER ALL POSSIBLE TODAY MAINLY OVER SOUTHERN SECTIONS... Remainder of the Overnight... Cluster of thunderstorms having been quickly northeast across central Indiana early this morning and were aligned near the I-74 corridor. MRMS Maximum Estimated Hail Sizes have been low, highly supportive of only very small hail at best. The bigger concern is heavy rain and flooding, where radar has estimated mostly only a tenth to half an inch with this batch but with some isolated pixels closer to an inch. Upper impulse in the southwest flow well in advance of a broad Pacific trough, a 50 plus knot low level jet over southwestern Indiana and elevated instability /250-500 J/KG spreading northeast from the Mississippi Valley, were the culprits. CAMS support somewhat of a lull in the wake of this first cluster but with still the potential for isolated to scattered activity in its wake given the location of the low level jet and also upstream radar trends. Today and This Evening... After that, CAMS look to have a good handle on the convective complex, currently over northwestern Arkansas and eastern Oklahoma. They bring this area of thunderstorms to around Vincennes around 11z. With mesoscale models indicting waning instability, including elevated instability, do not think there will be much if any lightning with this initially. However, heavy rain and flooding will certainly be a concern, especially over south central sections, as the low level jet strengthens and noses in from north central Kentucky in response to broad upper diffluence related to 150 knot anti-cyclonic jet over the northern Great Lakes. Precipitable water amounts will also be near max of up to 1.25 inches over south central sections. These ingredients and the NAM12 even suggesting a mesolow will lift northeast in the vicinity of the Ohio River support widespread inch plus amounts this morning into the early afternoon there with much lesser amounts to the northwest. Shifting back to severe thunderstorm potential, the SPC Day1 Severe Outlook has a Marginal Risk as far north as a Sullivan to Bloomington to Greensburg line with a Slight Risk just to the south of our far southern tier. Although shear will be very impressive, earlier day convection will hamper instability /only the Canadian is showing even as much as 100-200 J/KG/ unless a few breaks in the overcast are realized. That said, the Marginal Risk looks reasonable, and it does not take a lot of surface based instability combined with the seasonably stronger shear during cold season several weather. All and all though, certainly better chances to our southwest in the relatively stronger instability. Current surface wave along the front was near Kansas City. This wave will lift northeast across lower Michigan this afternoon and evening and as it does, the cold front will sweep southeast across central Indiana late this afternoon and early evening and take the convection and mild weather with it. Tonight and Wednesday... Colder air is set to filter in tonight behind the departed cold front as strong Canadian high pressure moves into the Dakotas. Model soundings support some lingering low level clouds tonight into Wednesday morning before dry advection and subsidence allow for some brief sunshine. However, by Wednesday afternoon, clouds will already be increasing as western trough is finally kicked out towards the Great Lakes. The well above normal temperatures in the 60s today will be replaced by below normal temperatures in the lower 30s north to lower 40s south on Wednesday. && .Long Term...(Wednesday night through Monday) Issued at 256 AM EST Tue Feb 22 2022 ...Another Mid-Late Week Likely to Feature a Variety of Impactful Winter Weather... Primary focus during the long term period is on yet another potentially impactful winter system following what has been the prevailing storm track so far this month, up the Ohio Valley, not atypical for a late La Nina winter. A strong (1040+ mb) Arctic high in place across the upper Midwest and Great Lakes looks to provide another shallow cold airmass across the region, which, when combined with the fairly strongly sloped baroclinic zone expected to be off to the south, the development of another surface low in a seasonably preferential location over the Mississippi Delta/Gulf Coast in response to another upper level trough ejecting from the Four Corners region, and the aforementioned prevailing storm track which continues to be broadly advertised by guidance, sets the stage for good overrunning conditions and thus a variety of precipitation types yet again across central Indiana. Light wintry precipitation may begin as early as Wednesday night in association with a very subtle initial shortwave riding along the midlevel baroclinic zone with upward motion enhanced by its presence in the right entrance region of a robust WSWly upper level jet streak. This initial wave appears likely to be a low QPF nuisance event more than anything, with the somewhat more substantial threat likely to come late Thursday into Thursday night. As the surface low develops and pushes northeastward into central and eastern Kentucky late Thursday into Thursday night, the baroclinic zone will move back to the north, and fairly substantial overrunning will develop which will be likely to set up a zone of freezing rain/sleet somewhere across central Indiana, most likely at this point along and 25 miles either side of the I-70 corridor, with precipitation remaining largely frozen over northern areas, and southern areas appearing likely to warm enough to transition to all rain for a significant proportion of the main event. As the low continues northeast Friday night and beyond, high pressure will drop into the area behind it and any remaining liquid or freezing precipitation will transition to snow before coming to an end by daybreak Friday. All of the above is low-moderate confidence at best at this point given the extreme sensitivity of precipitation type to subtle shifts in storm track and very minor changes in temperature profiles, particularly 3-4 days out, not to mention a variety of ensemble solutions. That said, the current NBM initialized forecast represents a reasonable consensus of many of these ensemble members and see little reason to deviate from it at this point. Despite a couple of upper waves moving around the periphery of the area during the rest of the long term period, will keep a dry forecast for the remainder of the period at this time with significant moisture concerns. && .Aviation...(12Z TAF Issuance) Issued at 556 AM EST Tue Feb 22 2022 IMPACTS: - IFR conditions possible, especially through 19z-21z and in showers. - Widespread showers through 23z-24z with thunder possible but confidence too low to put in a tempo group or prevailing group. - Winds 190-230 degrees 10-12 knots with gusts to 20 knots til 23z. Then, winds will shift to 260-320 degrees as a cold front moves through. DISCUSSION: A strong low level jet will keep pumping deep moisture across the terminals today. Upper waves in southwest flow aloft and later a cold front will provide lift and result in widespread showers through late today and early evening. Gusty south and southwest winds will shift to the west and northwest. && .IND WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for INZ037>042-044>049-051>057- 060>065-067>072. && Mesoscale...Beach Update...Ryan Short Term...MK Long Term...Nield Aviation...MK
Hazardous weather outlook, Feb 22, 3:44 AM EST, 8 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 344 AM EST Tue Feb 22 2022 INZ060>065-067>072-231100- Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin- Lawrence-Jackson-Jennings- Including the cities of Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 344 AM EST Tue Feb 22 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Numerous rain showers, some with heavy rainfall, will move across south central Indiana today and this evening. A few of the storms could be severe this afternoon and evening. Flooding and damaging winds will be the main concerns. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Winter storm system will bring an impactful wintry mix to central Indiana Wednesday evening through late Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible but not likely this afternoon and evening. Rainfall, flooding and storm reports will all be appreciated today and tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035>049-051>057-231100- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, and Rushville 344 AM EST Tue Feb 22 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Moderate to heavy rain showers along with isolated to scattered thunderstorms are expected to spread over central and southern Indiana. Isolated strong to marginally severe storms are possible, mainly south and west of a Newport to Indianapolis to Seymour line. Gusty winds and hail will be the greatest threats. Localized flooding will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Winter storm system will bring an impactful wintry mix to central Indiana Wednesday evening through late Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight but rainfall and flooding reports will be appreciated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 11:45 PM EST | Special Weather Statement | IND | Clay, Owen, Sullivan | 30 min |
| Feb 21, 11:52 PM EST | Special Weather Statement | IND | Monroe | 23 min |
| Feb 22, 12:04 PM EST | River Flood Warning | IND | Carroll, Tippecanoe, White | 23 hr |
| Feb 22, 12:04 PM EST | River Flood Warning | IND | Tippecanoe | 41 hr |
| Feb 22, 12:04 PM EST | River Flood Warning | IND | Bartholomew, Johnson, Shelby | 47 hr |
| Feb 22, 2:47 PM EST | River Flood Warning | IND | Johnson | 23 hr |
| Feb 22, 2:47 PM EST | River Flood Warning | IND | Delaware, Randolph | 19 hr |
| Feb 22, 4:06 PM EST | Areal Flood Advisory | IND | Bartholomew, Brown, Hancock, Hendricks, Johnson, Marion and 4 more | 5 hr |
Nearby
River Flood Warnings in Indiana, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.